Many people expect muscle pain or soreness when exercising. After all, it’s common to have some degree of achiness after a good work out. No pain, no gain – right? While this may be the motto of athletes, if you’re taking a cholesterol-lowering statin drug, muscle pain while exercising could actually be a warning sign.
Virtually all drugs have side effects, and statins are no exception. Of the more than 20 million Americans who are taking statins, “at least 10% of them will experience some degree of muscle achiness or fatigue. That proportion rises to at least 25% among people taking statins who regularly exercise and may be as much as 75% or higher among competitive athletes.”
Discover why food is the best medicine to help prevent, relieve, and heal disease and illness. Start reading Environmental Nutrition. Start your risk free subscription now!
But, ignoring the symptoms of statin side effects can be especially harmful for people who exercise. For years, doctors have known that the cholesterol-lowering drugs can cause muscle aches, soreness, fatigue and weakness in patients. But, what is not so widely known is that in some cases, taking statin drugs can cause dangerous rapid muscle breakdown.
Scientists in France published research about the effects of statins in skeletal muscle. What they found is that physical exercise exacerbates cell damage. The scientists separated two groups of rats and gave one group Lipitor for two weeks while the other group was not medicated. To study the effects on muscles, the rats ran on tiny treadmills. The medicated rats could not run as far and they became exhausted much earlier than the non-medicated group. On the cellular level, oxidative stress was increased by 60% in the rats provided Lipitor. Bottom line – the drug made running harder and more damaging for the rats.
What You Need To Know If You’re Taking a Statin Drug:
- Statin side effects often become apparent during or after strenuous bouts of exercise. Therefore, if you’re taking statins and notice any pain (especially with exercise), this is a red flag and you need to tell your doctor right away. Don’t dismiss this symptom – even if you feel your pain is mild. Mild pain can lead to more severe damage down the line. Ask your doctor if you can “throw in the towel” and take a break from your medication for 10 to 14 days in order to determine if your muscle aches are due to a statin side effect. (Never stop, change or start taking medications without talking with your doctor.)
- Another tell-tale sign to know if your muscle pain is related to statin drug use: muscle aches that are caused by statin side effects usually won’t be relieved by over-the-counter pain relievers. Again, you need to tell your doctor if this applies to you.
- Grapefruit juice can intensify statin side effects. Don’t drink grapefruit juice unless you talk to your doctor or pharmacist first.
- Combining different cholesterol-lowering medications may increase the risk of statin side effects and statins can also interact with antibiotic medications and antidepressants. If you’re taking any additional medications, be especially mindful of any new symptoms you may be experiencing.
- Take coenzyme Q10 (CoQ10) regularly. CoQ10 is a naturally-occurring compound found in every cell in the body. It plays a key role in producing energy in the mitochondria of cells. Taking statin drugs depletes CoQ10 in the body, which may be one reason why muscle aches and fatigue are so common among users. Studies show that taking CoQ10 can actually reduce muscle and joint aches and may even prevent muscle damage. The typical dosage is 100 to 200 mg daily. Be sure the CoQ10 you purchase is the ubiquinol form and not the vitamin K form.
 Reynolds, Gretchen, “Do Statins Make It Tough To Exercise” from NYTimes Online.
 “Effects of statins on skeletal muscle: A perspective for physical therapists.” Physical Therapy. 2010 October; 90(10): 1530–1542.
 “Atorvastatin treatment reduces exercise capacities in rats: involvement of mitochondrial impairments and oxidative stress.” Journal of Applied Physiology. 2011 Nov;111(5):1477-83.